It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-01-2001, 02:23 PM   #1
Newbie
 
Join Date: Feb 2001
Posts: 2
naren21 HB User
Post Dilantin side effects

Hi,
I am a guy I have been on Dilantin for 5 years. I got a seizure suddenly when I was 25 and the doctors could find no reason why. I have been seizure free since. So now, I am seeing some side effects:
a. Having increased hair growth on my face. Can anyone suggest any method other than shaving to prevent it? Any prescription creams etc. Also have started getting acne?
b. Am having bad breath and starting to see gingivitis. Although I brush twice a day and floss, I still feel I have this problem.
Has anyone faced similar problems on Dilantin? and any suggestions would greatly help me.
Thankx.
Nn

 
Old 03-02-2001, 08:48 AM   #2
Junior Member
 
Join Date: Mar 2001
Location: UK
Posts: 12
Candida HB User
Post

I don't know too much about Dilantin side effects, but if you go to [url="http://www.healthboards.com/epilepsy/"]www.healthboards.com/epilepsy/[/url] which is the original healthboard, before they updated the site to this one, there is a boat load of stuff that people have written about Dilantin side effects. You should be able to find some useful stuff there!

Good luck!

 
Sponsors Lightbulb
   
Old 07-15-2006, 03:47 PM   #3
Newbie
(female)
 
Join Date: Jul 2006
Location: seattle, wa usa
Posts: 3
termar66moc HB User
Re: Dilantin side effects

Quote:
Originally Posted by naren21
Hi,
I am a guy I have been on Dilantin for 5 years. I got a seizure suddenly when I was 25 and the doctors could find no reason why. I have been seizure free since. So now, I am seeing some side effects:
a. Having increased hair growth on my face. Can anyone suggest any method other than shaving to prevent it? Any prescription creams etc. Also have started getting acne?
b. Am having bad breath and starting to see gingivitis. Although I brush twice a day and floss, I still feel I have this problem.
Has anyone faced similar problems on Dilantin? and any suggestions would greatly help me.
Thankx.
Nn

 
Old 07-15-2006, 03:52 PM   #4
Newbie
(female)
 
Join Date: Jul 2006
Location: seattle, wa usa
Posts: 3
termar66moc HB User
Re: Dilantin side effects

My daughter has been on Dilantin for 23 years, and has had constant gum problems, with her gums being anywhere from infected, to growing over her teeth...the dentist recommended gum surgery, to have them cut, but as yet she is flossing and using the sonar brush. Also having them cleaned every 6 months seems to help a little, although she has lost a couple back teeth.
She also has abnormal hair growth on her face, which is common with dilantin, but has not had acne or skin eruptions.

 
Old 07-15-2006, 04:55 PM   #5
Registered User
(male)
 
Join Date: Mar 2006
Posts: 206
IJUSTWANNANO HB User
Re: Dilantin side effects

xxxxxxxxxx

Last edited by IJUSTWANNANO; 09-04-2006 at 02:51 AM.

 
Old 07-15-2006, 09:03 PM   #6
Junior Member
 
Join Date: Sep 2004
Posts: 19
jay1958 HB User
Re: Dilantin side effects

Hi Nn, These are common "short term" side effects of dilaantin use. I'm more worried about the long term side effects. I've been taking dilantin for aboout 20 years, I've never had a problem with my gumms but have had some strange facial hair growth. I get hait growing on the front of my nose.LOL The long term side effects include things like thinning of bones and live damage. I get my live function checked every 6 months, it's still OK. I've broken bones but anyone would falling like I have in some of the seizures. I would keep an eye on your gumms and darkening of your teeth and broken bones. If dilantin controls your epilepsy, I'd be happy, I would. Good luck.

Jay

 
Old 07-16-2006, 11:19 AM   #7
Junior Member
(female)
 
Join Date: Sep 2005
Posts: 25
frickin HB User
Re: Dilantin side effects

If you only had a seizure once 5 years ago, no reason or explanation was found, why haven't you tried to get off? Normally, if seizure free for 2 years GOOD dr's will try to wean you off the drug. Heck, if I only had one 5 years ago I would have removed it from my system myself.

 
Old 07-16-2006, 02:17 PM   #8
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: Dilantin side effects

I was on 700mg of Dilantin/day (night dose- half life doesnt need it spread through out the day), and did ok for a while, but then my liver enzymes went nuts. I was on a horrible dose, but it's the only one that kept seizures in control and kept levels ok. Had to stop all AEDs for a while... liver enzymes went back to normal.

Gum problems are very common with Dilantin, and facial hair is another side effect that isn't unheard of. Some people have to have parts of their gums removed.

 
Old 07-17-2006, 01:31 PM   #9
Newbie
(female)
 
Join Date: May 2006
Location: PA
Posts: 8
shiqueen HB User
Re: Dilantin side effects

Ive Been On Dilantin For 23 Years Even Though I Only Have A Seizure
Every 5 Or 7 Years.if I Stop The Medicene I Will Have One. I Dont
Have Any Problems With My Gums;however I Have Always Been Very
Diligent With Tooth Care(flossing & Mouthwash).i Have A Liver
Panel Done Every 6 Months And Thats Still Ok.dilantin Is Hard On Your Bones So I Take A Calcium Supplement .Also THE OTHER SIDE
Effect Is It Makes Me Very Tired All The Time Even Though I Try To
Get Plenty Of Sleep. I Think The Known Side Effects Of Dilantin
Are Going To Effect Everybody Differently. But We Have To Stay
On It To Prevent The Seizures.who Knows-a Different Medicene
Could Bring Much Worse Side Effects.

Shiqueen

Last edited by shiqueen; 07-17-2006 at 01:34 PM.

 
Old 07-17-2006, 05:13 PM   #10
Junior Member
(male)
 
Join Date: Jun 2002
Location: Richmond, VA
Posts: 27
Kodo HB User
Post Re: Dilantin side effects

I've been swallowing those dilantin pills for about twenty years. I never recalled being told some facts when I started taking the drug, but since then have stumbled upon several hints, for instance the drug can cause teeth and gum problems, so brushing and flossing is important. I remember when I first flossed, my slightly swollen and sensitive gums really bled, but now they have definitely toughened up., and all my teeth are still present accounted for!

One note I have verified with my neuro regarding dilantin – the drug can effect your calcium level so he recommends that I take a multivitamin and a calcium tablet daily. Ironically, the calcium can effect the dilantin level if they are taken too close together, so the the dilantin and vitamin tablets should not be taken within 3 hours of each other to play it safe.

kodo

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Switching from Dilantin to Lamictal? wdmoor Epilepsy 7 12-23-2010 07:46 PM
Anyone having to go off Dilantin due to long-term side effects? cstinner Epilepsy 21 10-21-2009 06:34 AM
61 year old downs sister and Dilantin quartzcrystals Down Syndrome 2 05-12-2009 05:41 AM
Uncontrollable/Elevated Dilantin Levels SUZYQ11 Epilepsy 17 11-30-2007 09:25 AM
Dilantin for Depression & Anxiety gort Depression 4 12-20-2005 08:07 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added











All times are GMT -7. The time now is 10:30 PM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!